Toxic Epidermal Necrolysis

Only available on StudyMode
  • Download(s) : 131
  • Published : January 23, 2013
Open Document
Text Preview
Toxic Epidermal Necrolysis
Toxic Epidermal Necrolysis can be a life threatening disease, which was first discovered in 1922 by pediatrician A.M. Stevens and S.C. Johnson. Toxic Epidermal Necrolysis, also referred to as TEN disease, is usually a result of a drug reaction. TEN disease is not just limited to any one part of the world or group of people, but reaches all corners of the world. TEN symptoms can start out as a simple cough, headache or a fever. At this point if it is TEN disease the following, symptoms can be a rash turning into blisters across the face and parts of the body. Treatments for those who survive are given in the hospital. At this point, your Doctor will have taken you off any medications that may be causing this infection. The frequency of Toxic Epidermal Necrolysis in the United States is estimated to be between 0.22-1.23 cases per 100,000 people per year. However, in HIV-positive people the rate of the disease increases to one case per thousand per year. Additionally, the rate of infection in Germany and France is reported to be between 1 to 1.9 cases per million people. The worldwide frequency of TEN is 0.4 to 1.3 cases per million annually. Regardless of world location, TEN can affect any age group, but it appears to be more frequent in people age 46 to 63 years old. TEN is more prevalent in the elderly population because they tend to use more medications, thus increasing the rate of infection. On the other hand, unlike the elderly, children tend to contract TEN by infection rather than medication reactions. Furthermore, the blood relatives of those who have been affected by TEN can be at a risk of developing the disorder because heredity is suspected in skin disorders caused by drug reactions. Therefore, blood relatives of the infected person must not use the medication that is thought to be the cause, and they should be cautious when using similar medications. The first step of treatment is to stop taking the medications that can...
tracking img